NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 18, 12:51 PM EST, 23 minutes earlier.
Area forecast discussion, Aug 18, 12:51 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
151 PM EDT Tue Aug 18 2020
.SYNOPSIS...
A weak cold front will stall over or near the region today and
tonight. This stationary front will remain over the region and
gradually weaken into the weekend. High pressure is then
expected to prevail early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Early afternoon update: Still no notable change to the thinking
for the afternoon hours. Convection is well underway across
interior southeast Georgia, and a couple of the updrafts have
already been reasonably impressive. DCAPE values are a bit
higher than anticipated, with 1,000+ J/kg for the southern 2/3
of the forecast area and 800-1,000 across the north. So, gusty
winds will be possible but it will still require an impressive
storm with a freezing level over 15 kft and -20 C at almost 26
kft.
Late this morning: Overall, no significant change to the
forecast thinking. With increased precipitable water values and
the presence of a weak front just upstream, we expect to see
considerably more convective coverage today compared to
yesterday. In fact we have persistent scattered showers ongoing
across interior portions of southeast South Carolina right now.
Cloud cover will slow warming a bit, but we should start to see
main convective initiation by the mid afternoon hours. The
severe threat remains quite low, but we could still see a strong
to marginally severe storm where boundaries interact. The
larger scale steering flow is light and westerly, so storm
motions will be minimal this afternoon and evening. With little
motion and the potential for some training, locally heavy rain
is the main concern.
Tonight: Convection will gradually wane prior to midnight with
the passage of the short wave and diminishing instability.
However, increasing moisture convergence from off the ocean will
cause the redevelopment of scattered convection overnight. The
better chances will stay offshore, but we do have chance PoP
across the coastal corridor after midnight. Min temperatures
will average very close to climo.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
A rather consistent weather pattern will be in place for the
short term. A trough axis will stretch from approximately the OH
Valley into the Gulf of Mexico Wednesday morning. Low pressure
is forecasted to form within this trough, over the Lower MS
Valley on Thursday, then persist in this location into Friday.
Weak disturbances rounding the base of the trough will move over
our area through Friday. Meanwhile, high pressure off the
Southeast coast will approach during this time period and
strengthen. At the surface, a stationary front will remain over
or just west of the region. The front will usher Gulf moisture
into our area with PWATs in the 1.75-2" range. The combination
of these features will result in higher than normal convective
coverage, with the peak being with diurnal
heating/destabilization. Models are in fairly good agreement, so
we have chance to likely POPs each afternoon. Overnights could
still see decent convective coverage, so we have slight chance
or chance POPs. The details of each day are complex and will get
refined with upcoming forecasts. The main concern will be
locally heavy rainfall. Though, storm motions may be a bit
faster Thursday and Friday. Also, instability and DCAPE values
are decent each afternoon, so an isolated pulse severe
thunderstorm with damaging winds cannot be ruled out. However,
this threat could be limited due to the abundant clouds and
precipitation coverage. High temperatures should be near normal.
Though, they'll be highly dependent on the timing and coverage
of convection. Low temperatures should also be near normal.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The mid-level trough over the Lower Mississippi Valley Friday
night will weaken through the weekend. Meanwhile, high pressure
in the Atlantic will gradually shift towards the Southeast U.S.
early next week. At the surface, the stationary front over or
just west of our area will dissipate this weekend, with Atlantic
high pressure approaching the coast. Sea breeze convection will
be possible each afternoon/evening. Though, coverage should be
at or just below normal. Temperatures will be near normal.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Main near term concern is for direct impacts from thunderstorms
at KCHS and KSAV. Currently, activity is initiating inland, so
we have delayed the mention of VCTS until around 20z at both
sites. A TEMPO for thunder and MVFR visibility remains in the
20-23z time period. Amendments will almost certainly be needed
as thunderstorms evolve later this afternoon and into the
evening. Overnight, no significant fog or stratus concerns, but
we could see nocturnal shower and thunderstorm activity near
KCHS. Introduced a VCSH at 09z at KCHS.
Extended Aviation Outlook: Occasional flight restrictions are
possible in showers/thunderstorms, especially during the
afternoon/evening hours.
&&
.MARINE...
Today and tonight: A weak pressure pattern will prevail across
the marine area, with a stalled cold front inland, and the
Bermuda-Azores High across Florida. Localized weather hazards
can occur in and near t-storms. Isolated waterspouts might also
occur if any land breeze boundaries are able to form. Winds will
become mainly SE or S at 10 kt or less today, and continue so
tonight. There is some swell energy arriving from the east and
southeast, but even so, seas won't be any larger than 2-4 ft.
Extended Marine: A stationary front will remain inland the next
few days, gradually weakening into the weekend. High pressure
is then expected to prevail early next week. Expect backing
winds each day along with occasional gusts near the coast due to
a weak sea breeze. At night, winds should veer as the land
breeze and nocturnal jet forms. Otherwise, both winds and seas
are expected to stay below Small Craft Advisory criteria. The
main concerns will be gusty winds in/near thunderstorms, and the
potential for isolated waterspouts to form along the land
breeze each morning.
Rip Currents: We opted to go with a Moderate Risk of rip
currents at area beaches today, mainly due to small swells,
astronomical influences and to blend better with our neighboring
WFOs.
&&
.TIDES/COASTAL FLOODING...
Astronomical contributions from the new moon and perigee will
result in elevated tides (the Perigean Spring Tides) through the
week. At least minor coastal flooding and associated Coastal
Flood Advisories will be possible around the times of the
evening high tides through at least Thursday, and especially
along the South Carolina coast. If heavy rain coincides with
these elevated evening tides, significant flooding could develop
in some areas, especially in downtown Charleston.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...BSH
SHORT TERM...MS
LONG TERM...MS
AVIATION...BSH/MS
MARINE...33/MS
TIDES/COASTAL FLOODING...
Special weather statement, Aug 18, 12:48 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Charleston SC
148 PM EDT Tue Aug 18 2020
GAZ088-181830-
Screven-
148 PM EDT Tue Aug 18 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN COUNTY...
At 147 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Altman, or near Sylvania, moving east at 15
mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Sylvania, Hiltonia, Newington, Rocky Ford, Woodcliff, Altman,
Hilltonia and Captolo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3291 8177 3304 8154 3301 8149 3296 8151
3290 8147 3288 8148 3288 8145 3285 8146
3284 8142 3278 8143 3277 8142 3277 8143
3274 8141 3270 8143 3265 8139 3263 8142
3260 8139 3257 8143 3253 8165 3267 8187
TIME...MOT...LOC 1747Z 259DEG 13KT 3267 8170